Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 20, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 24, 2007, 4:51 PM CDT for Jefferson County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2007, 4:51 PM CDT (21:51 UTC)
- Expired
- Apr 24, 2007, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:24 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 242151
SVRTOP
KSC087-242230-
/O.NEW.KTOP.SV.W.0020.070424T2151Z-070424T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT TUE APR 24 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 530 PM CDT
* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
EAST OF PERRY...OR ABOUT 9 MILES NORTHWEST OF LAWRENCE...MOVING
NORTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
OSKALOOSA...
MCLOUTH...
WINCHESTER...
NORTONVILLE...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3941 9517 3908 9522 3906 9539 3908 9541
3942 9536
$$2 follow-up statements
000 WWUS53 KTOP 242202 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 503 PM CDT TUE APR 24 2007 KSC087-242230- /O.CON.KTOP.SV.W.0020.000000T0000Z-070424T2230Z/ JEFFERSON- 503 PM CDT TUE APR 24 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN JEFFERSON COUNTY... AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OSKALOOSA...OR ABOUT 12 MILES NORTHWEST OF TONGANOXIE... MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... WINCHESTER AND NORTONVILLE. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9517 3916 9521 3917 9538 3942 9536 $$
000 WWUS53 KTOP 242222 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 522 PM CDT TUE APR 24 2007 KSC087-242232- /O.EXP.KTOP.SV.W.0020.000000T0000Z-070424T2230Z/ JEFFERSON- 522 PM CDT TUE APR 24 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY WILL EXPIRE AT 530 PM CDT... AT 522 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3941 9517 3916 9521 3917 9538 3942 9536 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:01 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 24, 3:01 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 301 PM CDT TUE APR 24 2007 .DISCUSSION... PRECIPITATION CHANCES TONIGHT AND WEDNESDAY ARE THE MAIN FORECAST CHALLENGES THROUGH WEDNESDAY AFTERNOON. UPPER LOW AND SURFACE MAKING SLOW EASTWARD PROGRESS ACROSS SOUTHERN COLORADO EARLY THIS AFTERNOON. DRY PUNCH HAS PUSHED A DRYLINE/PACIFIC BOUNDARY INTO SOUTH CENTRAL KANSAS AND WEST CENTRAL OKLAHOMA WITH A WARM/STATIONARY FRONT FROM WEST CENTRAL KANSAS NORTHEAST TO NEAR CNK AND STJ...ENHANCED BY PERSISTENT ELEVATED CONVECTION FROM LAST NIGHT THROUGH EARLY AFTERNOON. BOUNDARY HAS MADE ITS WAY SOUTH ACROSS HIGHWAY 36 FROM THIS RAIN COOLED AIR. CONVECTION THAT FIRED IN THE MOIST PLUME AHEAD OF THE DRYLINE HAS REACHED NORTH CENTRAL KANSAS...WITH LESS IMPRESSIVE DEVELOPMENT TO THE SOUTH. SEVERE WEATHER CONCERNS CONTINUE FOR THE AFTERNOON AND AT LEAST EVENING HOURS WITH UPPER LEVELS CONTINUING TO DESTABILIZE WITH A WEAKER WAVE APPEARING TO WRAP ACROSS THE SOUTHWEST QUADRANT OF THE UPPER LOW AT MID DAY. ALTHOUGH THE DRYLINE/PACIFIC FRONT MAY LOSE ITS IDENTITY FOR A LOW LEVEL FOCUSING MECHANISM THIS EVENING...STORMS SHOULD BE ONGOING IN AND NEAR THE AREA AT ISSUANCE TIME...AND PERSIST BY AID OF DEEP MOISTURE AND DIFFLUENCE ALOFT. INSTABILITY WILL SLOWLY DIMINISH WITH LOSS OF DAYTIME HEATING...BUT SOME WILL PERSIST ALOFT. LOW LEVEL WINDS SHOULD BACK SOMEWHAT THIS EVENING AS THE SURFACE LOW MOVES ACROSS NORTHERN OKLAHOMA AND KEEP SOME THREAT OF TORNADOES IN PLACE FOR AT LEAST SEVERAL HOURS. PRECIPITATION CONCERNS SLOWLY TRANSITION TO A LESS SEVERE NATURE ON THROUGH WEDNESDAY AFTERNOON. MODELS DIFFER ON PLACEMENT OF BEST RAIN CHANCES...SOMEWHAT TIED TO THE HANDLING OF THE CURRENT SOUTHWEST QUADRANT FEATURE AND ITS AFFECT ON THE UPPER LOW. STILL...DEEP MOISTURE WILL REMAIN WITH SOME Q-G FORCING ALOFT LOW LEVEL MOISTURE CONVERGENCE AND FRONTOGENESIS FOR MOST PLACES TO SEE SOME MORE RAIN. LOW LEVEL TEMPS MAY BE WARM ENOUGH FOR A FEW SEVERE STORMS IN EAST CENTRAL KANSAS...BUT THREAT LOOKS MUCH LOWER THAN THAT OF THIS EVENING. DID NOT CHANGE TEMPERATURES MUCH FOR TONIGHT OR WEDNESDAY WITH PRECIPITATION AND CLOUD COVER KEEPING THINGS COOL FOR THE AFTERNOON. UPPER TROUGH WILL CONTINUE TO PROGRESS EAST WEDNESDAY NIGHT ACROSS EASTERN KANSAS. EXPECT SHOWERS IN THE DEFORMATION AXIS TO THE NORTHWEST OF THE UPPER LOW THROUGH THE NIGHT. SOME ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THE NIGHT SOUTHEAST OF THE TURNPIKE. THURSDAY DEPENDING ON THE FORWARD SPEED OF THE UPPER LOW INTO MISSOURI THE 850-500 MB TROUGH AXIS MOVES EAST OF THE CWA BY 18Z THURSDAY AND HAVE EXPANDED POPS SLIGHTLY WEST FROM PRIOR FORECAST AND DROP PRECIPITATION FOR THE AFTERNOON HOURS IN THE EASTERN CWA. THE NEXT WAVE TO MOVE THROUGH ON FRIDAY MOVES A TROUGH QUICKLY THROUGH THE MORNING AND AFTERNOON HOURS. BEST FORCING LOOKS TO BE ACROSS SOUTHERN KANSAS AND INTO PARTS OF EAST CENTRAL DURING THE DAY ON FRIDAY. WILL HOLD OFF FOR NOW ON INTRODUCING SMALL CHANCE OF SHOWERS FRIDAY AFTERNOON. ECMWF AND CANADIAN GEM KEEP QPF TO THE SOUTH OF THE CWA AS DOES THE GFS. FORECAST BEYOND FRIDAY INTO NEXT TUESDAY BEARS SOME WATCHING FOR EARLY NEXT WEEK AS MODELS DIFFER WITH THE PLACEMENT OF THE UPPER LOW THAT MOVES EAST OUT OF THE ROCKIES. CONSENSUS WAS TO LEAN TOWARD THE 24/00Z RUN OF THE ECMWF WHICH PUTS A CLOSED LOW OVER NORTH TEXAS WHILE THE GFS MOVES OUT A OPEN TROUGH ACROSS KANSAS ON TUESDAY. WITH ENOUGH UNCERTAINTY WILL NOT INTRODUCE POPS AT THIS TIME. TEMPERATURES WILL RECOVER FROM THE 60S ON FRIDAY TO THE LOWER 80S FOR SUNDAY THROUGH TUESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 24, 3:45 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT TUE APR 24 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-252045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 PM CDT TUE APR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT ACROSS THE OUTLOOK AREA. SOME SEVERE THUNDERSTORMS ARE EXPECTED...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES BEING POSSIBLE. THE CHANCES FOR SEVERE WEATHER WILL DIMINISH SOMEWHAT OVERNIGHT...WITH LARGE HAIL BEING THE MOST LIKELY SEVERE WEATHER TYPE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE FOR MUCH OF THE AREA WEDNESDAY...AND A FEW SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FOR EAST CENTRAL KANSAS. SOME CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR MAINLY EAST CENTRAL KANSAS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT.
In the hours before
Special weather statement, Apr 24, 2:57 PM CDT, 1 hour 54 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 257 PM CDT TUE APR 24 2007 KSZ009-010-021-022-242030- CLAY-MARSHALL-RILEY-WASHINGTON- 257 PM CDT TUE APR 24 2007 THROUGH 330 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF SOUTHEASTERN WASHINGTON...MARSHALL...AND NORTHEASTERN CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GREENLEAF...BARNES AND WATERVILLE. AT 242 PM...THIS STORM PRODUCED NICKLE SIZED HAIL IN CLAY CENTER. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 24, 4:01 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 401 PM CDT TUE APR 24 2007 KSZ022-023-038-242115- POTTAWATOMIE-RILEY-WABAUNSEE- 401 PM CDT TUE APR 24 2007 A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTH AT 30 MPH ACROSS SOUTHEASTERN RILEY...CENTRAL AND WESTERN POTTAWATOMIE AND NORTHWEST WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LOUISVILLE...WHEATON...WESTMORELAND...OLSBURG AND BLAINE. A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 24, 4:21 PM CDT, 30 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT TUE APR 24 2007 KSZ023-024-038-039-242130- JACKSON-POTTAWATOMIE-SHAWNEE-WABAUNSEE- 421 PM CDT TUE APR 24 2007 A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHWEST JACKSON...SOUTHEAST POTTAWATOMIE...NORTHWEST SHAWNEE AND NORTHEAST WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WILLARD...ST. MARYS...ROSSVILLE AND DELIA. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 333 AND 347 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT.
Special weather statement, Apr 24, 4:29 PM CDT, 22 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT TUE APR 24 2007 KSZ023-024-038-039-242145- JACKSON-POTTAWATOMIE-SHAWNEE-WABAUNSEE- 429 PM CDT TUE APR 24 2007 A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF SOUTHWEST JACKSON...SOUTHEAST POTTAWATOMIE...NORTHWEST SHAWNEE AND NORTHEAST WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE DELIA...POTAWATOMI RESERVATION...MAYETTA...ST. MARYS AND DENISON. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Apr 24, 4:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 SE MAPLE HILL 39.07N 96.01W
04/24/2007 E0.88 INCH WABAUNSEE KS TRAINED SPOTTER
SPOTTER LOCATED AT MILE MARKER 343 ON I-70. HEAVY RAIN
REDUCED VISIBILITY LESS THAN 100FT.
&&
BYRNESpecial weather statement, Apr 24, 4:45 PM CDT, 6 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT TUE APR 24 2007 KSZ024-039-242215- JACKSON-SHAWNEE- 445 PM CDT TUE APR 24 2007 A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS JACKSON AND EXTREME NORTHWEST SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE POTAWATOMI RESERVATION...MAYETTA... DELIA...CIRCLEVILLE...HOLTON...WHITING AND NETAWAKA. A TORNADO WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:16 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.